Get a month of TabletWise Pro for free! Click here to redeem 
TabletWise.com
 

Identifying Drug Reactions

00:03:41
Share the link to this class
Copied

 Get access to thousands of classes and millions of flashcards

Subscribe to TabletWise Pro to access this lesson

Transcript

How do you tell if someone is having a drug reaction? First off, it's important to know that the risk of adverse reactions is so high in the elderly that some experts suggest that any symptom in an older adult should be suspected as being related to a drug until proven otherwise. That being said, here are some of the symptoms most commonly associated with drugs. The first and biggest time that a drug may not be working properly in an aging adult, is a change in mental status. This includes judgment. That is a usually astute elder suddenly making bad decisions, or they suddenly unable to concentrate or self problems, confusion and memory lapses can also occur.

Before deciding that an elder has permanent dementia. You need to rule out drug Side effects and also infection, which is another cause of sudden cognitive changes. Call the doctor to get things sorted out. Upset Stomach is another common side effect, diarrhea, constipation distorted vision which could be blurred vision or delayed focus. dizziness is a common side effect. Poor coordination, poor balance increased false distorted vision, dizziness, poor coordination and balance can all lead to false hallucinations that is seeing things that aren't there.

Rash excessive drowsiness, depression, edema, which is swelling most often in the hands and arms, feet, ankles and legs. Unusual bleeding or bruising incontinence that means not making it to the bathroom on time. Parkinson's like symptoms that includes tremors and shakiness and insomnia. As we said at the beginning of this lesson, any symptom that is unusual for a person can be a medication reaction or side effect. I also want to mention that sometimes people are allergic to a drug. Signs and symptoms of a drug allergy often occur within an hour after taking a drug.

Less commonly, reactions can occur hours, days or weeks later. symptoms may include skin rash, hives, it tching fever, swelling, shortness of breath, wheezing, runny nose, or itchy watery eyes. If you have these symptoms, especially after taking a new drug see your doctor as soon as possible. If your symptoms are getting worse, call 911 or seek medical attention immediately since in a small number of cases, an allergic reaction can be life threatening. If you have a drug allergy, it is a good idea to get a medicalert bracelet so that in the event that you are unconscious medical personnel will be aware while treating you. You can order them online or Ask your pharmacist.

In the next lesson, we will discuss other things that you as a healthcare consumer or advocate for an elder can do to promote medication safety.

Sign Up